Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 112, NWS Mobile, AL

July 20, 2007Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 20, 2007, 2:33 PM CDT for Covington County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 2:33 PM CDT (19:33 UTC)
Expired
Jul 20, 2007, 3:00 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 79 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 201933
SVRMOB
ALC039-202000-
/O.NEW.KMOB.SV.W.0112.070720T1933Z-070720T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREEN BAY...OR ABOUT 13 MILES SOUTHEAST OF ANDALUSIA...AND MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN BAY BY 240 PM CDT...
  ONYCHA BY 245 PM CDT...
  ESTOTHEL BY 300 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3126 8640 3111 8639 3105 8619 3128 8619

$$
2 follow-up statements
000 
WWUS54 KMOB 201947
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT FRI JUL 20 2007

ALC039-202000-
/O.CON.KMOB.SV.W.0112.000000T0000Z-070720T2000Z/
COVINGTON AL-
247 PM CDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EAST CENTRAL COVINGTON COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GREEN BAY...OR ABOUT 12 MILES SOUTHEAST OF ANDALUSIA...
MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREEN BAY BY 255 PM CDT...
  ONYCHA AND 7 MILES SOUTHWEST OF ESTOTHEL BY 300 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3126 8640 3111 8639 3105 8619 3128 8619

$$
000 
WWUS54 KMOB 201953
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT FRI JUL 20 2007

ALC039-202003-
/O.EXP.KMOB.SV.W.0112.000000T0000Z-070720T2000Z/
COVINGTON AL-
253 PM CDT FRI JUL 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON COUNTY 
WILL BE ALLOWED TO EXPIRE AT 300 PM CDT...

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER SEVERE. 

LAT...LON 3126 8640 3111 8639 3105 8619 3128 8619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:18 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 10:18 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1018 AM CDT FRI JUL 20 2007

.UPDATE...UPPER AIR MAPS SHOW AN AMPLIFIED PATTERN IN THE HEIGHT
FIELD ALOFT WITH TROF DIGGING INTO THE MID MISSISSIPPI RIVER VALLEY
AND MID ATLANTIC. AT THE SURFACE...FRONTAL ZONE WAS STRETCHING
EAST/WEST FROM THE MID ATLANTIC INTO THE CENTRAL PLAINS. AS UPPER
SUPPORT CONTINUES TO DIG SOUTHWARD...THE FRONT WILL ALSO. WELL SOUTH
OF THE BOUNDARY...LIFTING THE MEAN TEMPERATURE IN LOCAL MODIFIED
TEMPERATURE/DEWPOINT PROFILES OF THE DEEP LAYER ATMOSPHERE SUGGEST A
LARGE AREA OF CONVECTIVE POTENTIAL ENERGY (CAPE) INCREASING TO
4000-4500 J/KG THIS AFTERNOON. AS UPPER LEVEL ENERGY SLIDES INTO THE
SOUTHEAST LATER TODAY...RESULTING IN INCREASED DEEP LAYER LIFT...WE
COULD VERY WELL SEE COVERAGES OF THUNDERSTORMS INCREASING OVER OUR
AREA. AFTER MODIFYING FOR TEMPERATURES IN THE LOWER
90S...THUNDERSTORM CHECKLIST PARAMETERS OF CAPE...LAPSE
RATES...SPECIFIC HUMIDITIES AND PRECIPITABLE WATERS SUGGEST A HIGH
RISK OF STRONG THUNDERSTORMS. THE MAIN THREATS LOOK TO BE BRIEF
STRONG WIND GUSTS FROM 35 TO 45 MPH...FREQUENT LIGHTNING...LOCALLY
HEAVY RAINS AND SMALL HAIL. STORM COMPLEXES LOOK TO DEVELOP
SOUTHEAST WHILE INDIVIDUAL CELLS ARE ANTICIPATED TO MOVE EASTWARD AT
15 TO 20 MPH.

THERE IS ALSO THE POTENTIAL THAT A FEW STORMS COULD BRIEFLY REACH
SEVERE LEVELS. DUE TO LITTLE CHANGE IN WIND STRENGTH AND DIRECTION
WITH HEIGHT THOUGH...THE THREAT OF WIDESPREAD SEVERE WEATHER IS
LOW.

THIS AFTERNOONS WET MICROBURST RISK IS HIGH.

......................PREVIOUS DISCUSSION.........................

.LONG TERM...(SATURDAY THROUGH THURSDAY)...BY SATURDAY MORNING AN
UNUSUAL MID SUMMER COOL FRONT SHOULD BE JUST NORTH OF THE COAST.
PRECIPITABLE WATER VALUES NEAR TWO INCHES SOUTH OF FRONTAL BOUNDARY
WILL BE MORE THAN ENOUGH FOR CONVECTION TO GET STARTED WITH THE LATE
MORNING HEATING. AT THIS TIME IT LOOKS AS IF THE BEST CHANCE FOR ANY
STRONG TO SEVERE STORMS WILL BE EAST OF AREA...CLOSER TO SURFACE LOW
AND HIGHER CAPE VALUES. WEAK SURFACE LOW DEVELOPS ON DISSIPATING
SURFACE FRONT BY SUNDAY EVENING AND NORTHERLY WINDS ON WEST SIDE OF
LOW IN CONJUNCTION WITH FLOW AROUND SURFACE HIGH OFF TO THE NORTH
WILL PUSH THE REMNANTS OF FRONT AND THE DRIER AIR SOUTH AND ACROSS
THE FORECAST AREA BY MONDAY. GUIDANCE IS BELOW 10 PERCENT ON THE
POPS SUNDAY THROUGH MONDAY...BUT OPTED FOR 20...AT LEAST ALONG THE
COASTAL ZONES ON MONDAY. DEEP LAYER MOISTURE REMAINS ON THE SKIMPY
SIDE...ESPECIALLY INTERIOR ZONES THROUGH THE REMAINDER OF THE
WEEK...SO SHOULD BE JUST ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH AFTERNOON TEMPERATURES AROUND 90...GIVE OR TAKE A
DEGREE OR TWO. /11

&&

.MARINE...HIGH SURFACE PRESSURE OVER THE GULF WILL CREATE A GENERAL
WESTERLY COMPONENT TO THE WINDS INTO THE WEEKEND. FRONT WILL
APPROACH THE NORTHERN GULF COAST SATURDAY...WITH SEVERAL UPPER
SHORTWAVES PUSHING IT OFFSHORE LATER SATURDAY INTO SUNDAY
NIGHT....AND SURFACE LOW FORMING OVER SOUTHERN AL. THIS WEAKNESS
WILL LAST INTO TUESDAY...WHEN SURFACE HIGH PRESSURE REASSERTS ITSELF
OVER THE EASTERN GULF OF MEX AND A LIGHT ONSHORE FLOW RETURNS TO THE
MARINE FA. /16

&&

.FIRE...NEW GUIDANCE CAME IN WITH A TAD HIGHER DEWPOINTS...STILL
EXPECT SURFACE HUMIDITY TO APPROACH 35 PERCENT IN A FEW OF THE USUAL
PLACES...BUT DONT THINK WE WILL HAVE 4 HOURS DURATION OVER THE
PANHANDLE OR SUSTAINED 20 FOOT WINDS OF 10 MPH OVER ALABAMA. SUNDAY
AFTERNOON SHOULD BE THE DRIEST AFTERNOON...ESPECIALLY IF THE SURFACE
LOW WINDS UP BEING STRONGER THAN WE EXPECT AND THE NORTH WINDS
BECOME STRONGER THAN EXPECTED. WILL BEAR WATCHING. /11

&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE      93  74  92  69 /  30  40  50  20
PENSACOLA   95  75  90  72 /  20  30  50  10
DESTIN      92  78  89  75 /  10  30  50  10
EVERGREEN   93  71  92  63 /  20  30  40  10
WAYNESBORO  93  70  90  67 /  40  40  30  10
CAMDEN      94  71  91  68 /  30  40  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 20, 9:41 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
941 AM CDT FRI JUL 20 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
941 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...THE WEST FLORIDA PANHANDLE...INLAND SOUTHEAST
MISSISSIPPI...AND THE COASTAL WATERS FROM PASCAGOULA TO DESTIN.

.DAY ONE...TODAY AND TONIGHT...

A DEEPLY MOIST AIRMASS TODAY ALONG WITH DAYTIME HEATING CAUSES THE
AIRMASS TO BECOME INCREASINGLY UNSTABLE TODAY. FORECASTERS ARE ALSO
WATCHING AN UPPER LEVEL TROF OVER THE MID MISSISSIPPI RIVER VALLEY.
HIGH LEVEL ENERGY FROM THIS FEATURE IS FORECAST TO MOVE INTO THE
SOUTHEAST DURING THE COURSE OF THE DAY...SUPPORTING THE POTENTIAL OF
DEEP LAYER LIFT FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORM COVERAGE
CAN ALSO BECOME ENHANCED ALONG WEAK SURFACE BOUNDARIES.

THERE IS A HIGH RISK THAT STRONG STORMS TODAY COULD PRODUCE BRIEF
STRONG WINDS ON THE ORDER OF 35 TO 45 MPH...FREQUENT LIGHTNING...
LOCALLY HEAVY RAINS...AND SMALL HAIL.

THERE IS ALSO THE POTENTIAL THAT A FEW STORMS COULD BRIEFLY REACH
SEVERE LEVELS. DUE TO LITTLE CHANGE IN WIND STRENGTH AND DIRECTION
WITH HEIGHT THOUGH...THE THREAT OF WIDESPREAD SEVERE WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THREAT OF THUNDERSTORMS DIMINISHES SUNDAY AND MONDAY. A CHANCE
OF STORMS RETURN TO THE FORECAST TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
REQUIRED FOR STRONG STORMS THIS AFTERNOON AND EVENING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.